Alert archive / New York / Rip Current Statements in 2018
Rip Current Statement 18, NWS New York, NY
NWS New York, NY issued this rip current statement at Jul 26, 2018, 4:03 PM EDT for 4 counties in New York. It took effect at Jul 27, 2018, 6:00 AM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2018, 4:03 PM EDT (20:03 UTC)
- In effect from
- Jul 27, 2018, 6:00 AM EDT
- Expired
- Jul 27, 2018, 9:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS New York, NY
Counties Kings County, NY, Nassau County, NY, Queens County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
913 WHUS41 KOKX 262003 CFWOKX Coastal Hazard Message National Weather Service New York NY 403 PM EDT Thu Jul 26 2018 ...HIGH RISK OF RIP CURRENTS THROUGH FRIDAY EVENING... NYZ080-081-270415- /O.NEW.KOKX.RP.S.0018.180727T1000Z-180728T0000Z/ /O.CON.KOKX.RP.S.0017.000000T0000Z-180727T0000Z/ Southwestern Suffolk-Southeastern Suffolk- 403 PM EDT Thu Jul 26 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... The National Weather Service in New York NY has issued a High Rip Current Risk, which is in effect from Friday morning through Friday evening. * LOCATIONS...Atlantic Ocean beaches. * RIP CURRENT RISK...High. * TIMING...Through Friday evening. $$ NYZ075-178-179-270000- /O.CON.KOKX.RP.S.0017.000000T0000Z-180727T0000Z/ Kings (Brooklyn)-Southern Queens-Southern Nassau- 403 PM EDT Thu Jul 26 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATIONS...Atlantic Ocean beaches. * RIP CURRENT RISK...High through this evening, then moderate for Friday and Friday evening. * TIMING...Through this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars and near structures such as groins, jetties, and piers. Talk to lifeguards and beach officials to learn about any surf hazards and heed their advice. Pay attention to flags and posted signs and swim in life guarded areas. Swim near a lifeguard. If caught in a rip current, relax and float, and do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
719 WHUS41 KOKX 270005 CFWOKX Coastal Hazard Message National Weather Service New York NY 805 PM EDT Thu Jul 26 2018 ...HIGH RISK OF RIP CURRENTS FRIDAY... NYZ080-081-270815- /O.EXP.KOKX.RP.S.0017.000000T0000Z-180727T0000Z/ /O.CON.KOKX.RP.S.0018.180727T1000Z-180728T0000Z/ Southwestern Suffolk-Southeastern Suffolk- 805 PM EDT Thu Jul 26 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... * LOCATIONS...Atlantic Ocean beaches. * RIP CURRENT RISK...High. * TIMING...Through Friday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars and near structures such as groins, jetties, and piers. Talk to lifeguards and beach officials to learn about any surf hazards and heed their advice. Pay attention to flags and posted signs and swim in life guarded areas. Swim near a lifeguard. If caught in a rip current, relax and float, and do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ NYZ075-178-179-270115- /O.EXP.KOKX.RP.S.0017.000000T0000Z-180727T0000Z/ Kings (Brooklyn)-Southern Queens-Southern Nassau- 805 PM EDT Thu Jul 26 2018 ...HIGH RIP CURRENT RISK HAS EXPIRED... $$
874 WHUS41 KOKX 270143 CFWOKX Coastal Hazard Message National Weather Service New York NY 943 PM EDT Thu Jul 26 2018 ...HIGH RISK OF RIP CURRENTS FRIDAY... NYZ080-081-271200- /O.CON.KOKX.RP.S.0018.180727T1000Z-180728T0000Z/ Southwestern Suffolk-Southeastern Suffolk- 943 PM EDT Thu Jul 26 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... * LOCATIONS...Atlantic Ocean beaches. * RIP CURRENT RISK...High. * TIMING...Through Friday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars and near structures such as groins, jetties, and piers. Talk to lifeguards and beach officials to learn about any surf hazards and heed their advice. Pay attention to flags and posted signs and swim in life guarded areas. Swim near a lifeguard. If caught in a rip current, relax and float, and do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
763 WHUS41 KOKX 270805 CFWOKX Coastal Hazard Message National Weather Service New York NY 405 AM EDT Fri Jul 27 2018 ...HIGH RISK OF RIP CURRENTS TODAY INTO THIS EVENING... NYZ075-178-179-280100- /O.EXB.KOKX.RP.S.0018.180727T1000Z-180728T0100Z/ Kings (Brooklyn)-Southern Queens-Southern Nassau- 405 AM EDT Fri Jul 27 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... The National Weather Service in New York NY has issued a High Rip Current Risk, which is in effect through this evening. * LOCATIONS...Atlantic Ocean beaches of New York City and Nassau County on Long Island. * RIP CURRENT RISK...High. * TIMING...Through this evening. $$ NYZ080-081-280100- /O.EXT.KOKX.RP.S.0018.180727T1000Z-180728T0100Z/ Southwestern Suffolk-Southeastern Suffolk- 405 AM EDT Fri Jul 27 2018 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS EVENING... * LOCATIONS...Atlantic Ocean beaches of Suffolk County on Long Island. * RIP CURRENT RISK...High. * TIMING...Through this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars and near structures such as groins, jetties, and piers. Talk to lifeguards and beach officials to learn about any surf hazards and heed their advice. Pay attention to flags and posted signs and swim in life guarded areas. Swim near a lifeguard. If caught in a rip current, relax and float, and do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this rip current statement went out at Jul 26, 3:31 PM EDT, 32 minutes earlier.
Area forecast discussion, Jul 26, 3:31 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service New York NY
331 PM EDT Thu Jul 26 2018
.SYNOPSIS...
A cold front continues to weaken over the region this evening.
A cold front approaches from the west Friday into Friday night
and moves across on Saturday. High pressure returns Sunday into
Monday. A warm front moves across on Tuesday ahead of a slow
moving cold front for the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A weakening cold front will remain over the region this
evening, eventually dissipating overnight. There may be some
isolated showers early, but for the most part, the overnight
should be dry. Expect some clearing to occur tonight, along with
the chance for some patchy fog late. overnight lows fall into
the 60s and lower 70s.
There is a high risk of rip currents at Atlantic Ocean beaches
this evening.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Morning sunshine will give way to increasing clouds Friday
morning ahead of next shortwave and associated surface cold
front. Showers and thunderstorms are expected to develop ahead
of the front during the afternoon. With ample shear and moderate
instability, some of the storms could produce gusty winds and
hail, particularly western half of the area. SPC is also
highlighting this threat with a slight risk for tomorrow
afternoon. Also, any storms will be capable of brief heavy
downpours. Showers and thunderstorms will continue into Friday
night, but pops do lower as we move through the night. Will
continue to at least carry chance POP wording.
Highs on Friday climb into the 80s, with a few 90 degree
readings possible in NE NJ or the Lower Hudson Valley. Friday
night, lows fall into the 60s and 70s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Upper trough axis will swing across the region late Saturday into
Saturday night. A cold front will also gradually move across the
region on Saturday. The best energy and lift will lie ahead of the
front Friday night, but there will still be a chance of showers and
few storms on Saturday, mainly east of the NYC metro. The cold front
moves offshore Saturday night with high pressure returning on
Sunday. Dew points are likely to fall into the lower 60s marking a
less humid air mass and near seasonable temperatures.
The high begins to weaken on Monday as the front that moved offshore
on Saturday begins to retreat back to the NW towards the area. This
scenario is due to western Atlantic ridging building along the east
coast and an upper trough potentially cutting off in the central
states. The strength of the ridge and its positioning are still in
question at this time range with run to run differences among the
models. However, there does appear to be better agreement that the
warm front will lift north of the area on Tuesday. Humid conditions
will follow suit with the warm front passage. The main cold front
will remain well to the west and slowly move eastward during the
middle of next week due to the ridging along the coast. How quickly
the front moves into the area and potentially offshore will be
determined by the ridge along the coast. The 12z GFS and GEFS are
much stronger with the ridge compared to the ECMWF and CMC.
The forecast is dry on Monday and then will show a gradual increase
in PoPs Monday night into Tuesday as the warm front approaches and
then lifts north. Chance PoPs then continue for the middle of the
week for now, but if the ridge is stronger like the GFS,GEFS, then
the best coverage of showers and storms may lie off to the west in
closer proximity to the upper trough and cold front.
Temperatures Monday through the middle of the week should average
near or slightly above normal.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A weak cold front slowly moves in from the west and dissipates
within the region tonight as drier air pushes in from the west.
A few isolated showers are possible this evening KGON otherwise rain-
free conditions are expected region wide.
VFR tonight. Low chance of patchy fog late tonight which may result
in patchy MVFR/IFR at outlying terminals.
Winds remain near 10 kts or less during the TAF period from
mostly a S-SW direction. Winds on Friday will be slightly more
onshore.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90
KJFK TAF Comments: No unscheduled amendments are expected.
KLGA TAF Comments: No unscheduled amendments are expected.
KEWR TAF Comments: No unscheduled amendments are expected.
KTEB TAF Comments: No unscheduled amendments are expected.
KHPN TAF Comments: No unscheduled amendments are expected.
KISP TAF Comments: No unscheduled amendments are expected.
.OUTLOOK FOR 21Z FRIDAY THROUGH MONDAY...
.21z Friday and Saturday...MVFR with a chance of SHRA/TSRA with
a cold front Friday afternoon into Saturday morning. Gusty
winds and small hail possible with any TSRA Fri afternoon into
early Fri evening.
.Sunday...VFR.
.Monday and Tuesday...Mainly VFR.
&&
.MARINE...
A SCA remains in effect across the ocean waters through Friday,
then Friday night for the ocean waters east of Fire Island Inlet
mainly for hazardous seas. Persistent southerly winds are
expected to continue as a cold front approaches Friday and
Friday night. Seas will slowly diminish to around 5 ft Friday
night.
Ocean seas may come close to 5 ft on Saturday as a cold front moves
across the waters. Otherwise, a weak pressure gradient will lead to
winds and seas below SCA levels Saturday through Monday. A warm
front moves across the waters on Tuesday with an increasing
southerly flow and ocean seas building to 4 to 5 ft.
&&
.HYDROLOGY...
Local heavy rain in scattered to isolated thunderstorms will be
possible Friday afternoon.
No hydrologic impacts are anticipated Saturday through the middle of
next week.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 8 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT Friday for ANZ355.
Small Craft Advisory until 6 AM EDT Saturday for ANZ350-353.
&&
SYNOPSIS...BC/DS
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...DS
AVIATION...IRD
MARINE...BC/DS
HYDROLOGY...BC/DS
EQUIPMENT...Hazardous weather outlook, Jul 26, 3:52 AM EDT, 12 hours 11 minutes before
Hazardous Weather Outlook National Weather Service New York NY 352 AM EDT Thu Jul 26 2018 CTZ005-009-NJZ002-004-006-103>108-NYZ067>074-176-270900- Northern Fairfield-Southern Fairfield-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northern Queens- 352 AM EDT Thu Jul 26 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few thunderstorms Friday afternoon could produce gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-178-270900- Kings (Brooklyn)-Southern Queens- 352 AM EDT Thu Jul 26 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few thunderstorms Friday afternoon could produce gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ006>008-010>012-NYZ078-079-177-270900- Northern New Haven-Northern Middlesex-Northern New London- Southern New Haven-Southern Middlesex-Southern New London- Northwestern Suffolk-Northeastern Suffolk-Northern Nassau- 352 AM EDT Thu Jul 26 2018 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-081-179-270900- Southwestern Suffolk-Southeastern Suffolk-Southern Nassau- 352 AM EDT Thu Jul 26 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-270900- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 352 AM EDT Thu Jul 26 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 9:25 PM EDT | Areal Flood Advisory | OKX | Rockland | 95 min |
| Jul 25, 10:19 PM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 86 min |
| Jul 25, 11:40 PM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 2 hr |
| Jul 26, 12:08 AM EDT | Special Marine Warning | OKX | 24 min | |
| Jul 26, 1:24 AM EDT | Areal Flood Advisory | OKX | Suffolk | 3 hr |
Nearby
Rip Current Statements in New York, 2018Every rip current statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.